Do Statin Drugs Really "Eat" Your Muscles?
Question: When I complained to my cardiologist about losing muscle in my legs, he took me off a statin I was taking for cholesterol and upped my sotalol. Was the statin I was taking causing loss of muscle in my legs? Is there anything I can take to restore muscle control, in my legs especially?
Answer: Muscle problems are just one of the long list of side effects that go along with statin drugs. And I'm not just talking about a little bit of discomfort.
According to a USA Today article, "72 fatal and 772 non-fatal cases of muscle breakdown (rhabdomyolysis) to all six of the statins sold between October 1997 and December 2000."
Rhadbomyolosis is the term used to describe muscle cell destruction, which affects your kidney function and can lead to death. The more statins you have in your blood, the higher your chance of developing these types of issues.
It's really no wonder. The same thing in statins that works to reduce your cholesterol also blocks the production of coenqyme Q10, which can inhibit the production of muscle energy and lead to all kinds of muscle problems.
You know how I feel about cholesterol and statins, but if you're still on statins, at least take CoQ10 along with them. A study in The American Journal of Cardiology found that people who took CoQ10 while they were on a statin drug had a 40% decrease in muscle pain.
About the author
William Campbell Douglass I.I., M.D. has been called "the conscience of modern medicine."
You can sign up for his "Daily Dose" at DouglassReport.com.